Disseminated intravascular coagulation (DIC) is a problem with how your blood clots. DIC causes blood clots to form in small blood vessels. These clots can slow or block the flow of blood through these vessels. The organs and tissue that rely on this blood flow can then be damaged.
Blood clots are made of platelets and clotting factors. The blood clots caused by DIC decrease the body's platelets and clotting factor. This could lead to bleeding in other areas of the body.
DIC may be acute or chronic. Acute DIC develops over a few hours or days. I can quickly lead to bleeding problems. Chronic DIC can develop over months. It is most often caused by cancer. Chronic DIC develops blood clots but rarely leads to bleeding problems. DIC is a life-threatening condition that must be treated right away.
DIC is caused by other medical conditions or injuries. The trauma or inflammation caused by these conditions stimulates changes in the blood clotting process.
DIC can also be caused by toxin from poisonous snakes, but this cause is rare.
Factors that may increase your chance of DIC include:
Symptoms of DIC can vary because the blood clots can occur throughout the body. Clots in the:
Bleeding is often the first sign in acute DIC. Signs of bleeding include:
If you have bleeding that does not stop or unexplained bleeding get emergency care.
You will be asked about your symptoms and medical history. Blood tests will also be done to look for abnormal levels of clotting factors and platelets.
The underlying cause of DIC will need to be identified and treated. These treatments will vary by conditions.
To help manage the DIC itself your doctor may advise:
American Medical Association
National Heart, Lung, and Blood Institute
Disseminated intravascular coagulation (DIC). National Heart Lung and Blood Institute website. Available at: http://www.nhlbi.nih.gov/health/health-topics/topics/dic/. Updated November 2, 2011. Accessed September 23, 2014.
Disseminated intravascular coagulation (DIC). EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated February 13, 2013. Accessed September 23, 2014.
Karnik L, Murray J. Anticoagulation in the trauma patient. Trauma. 2005;7:63-68.
Last reviewed August 2014 by Michael J. Fucci, DO
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.